Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 334, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Aug 9, 2012, 11:34 AM CDT for Cumberland County, Putnam County, White County, Tennessee. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 11:34 AM CDT (16:34 UTC)
- Expired
- Aug 9, 2012, 12:00 PM CDT
- In force
- 26 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Cumberland County, TN, Putnam County, TN, White County, TN
The radar
The Nashville radar (KOHX), 110 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 11:50 AM CDT | TSTM WND DMG | Sparta, TN | SOME POWER LINES AND SOME TREES BLOWN DOWN ACROSS THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.6 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2387 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
296
WUUS54 KOHX 091634
SVROHX
TNC035-141-185-091700-
/O.NEW.KOHX.SV.W.0334.120809T1634Z-120809T1700Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1134 AM CDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN PUTNAM COUNTY IN MIDDLE TENNESSEE...
WHITE COUNTY IN MIDDLE TENNESSEE...
WEST CENTRAL CUMBERLAND COUNTY IN MIDDLE TENNESSEE...
* UNTIL NOON CDT
* AT 1130 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THE STORM WAS NEAR SPARTA...MOVING NORTHEAST AT
30 MPH.
* LOCATIONS IMPACTED INCLUDE...
MONTEREY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAIN WILL ALSO OCCUR WITH THIS SEVERE THUNDERSTORM...WHICH
COULD FLOOD LOW LYING AREAS QUICKLY AND COVER ROADS WITH WATER. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3581 8547 3582 8548 3581 8550 3582 8552
3580 8554 3597 8564 3618 8526 3617 8524
3586 8508
TIME...MOT...LOC 1634Z 245DEG 26KT 3593 8548
$$
FORECASTER: ROSE1 follow-up statement
115
WWUS54 KOHX 091650
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1150 AM CDT THU AUG 9 2012
TNC035-141-185-091700-
/O.CON.KOHX.SV.W.0334.000000T0000Z-120809T1700Z/
PUTNAM TN-WHITE TN-CUMBERLAND TN-
1150 AM CDT THU AUG 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
CUMBERLAND...WHITE AND SOUTHEASTERN PUTNAM COUNTIES UNTIL NOON CDT...
AT 1145 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 70 MPH. THIS STORM WAS LOCATED 5 MILES EAST OF SPARTA...MOVING
NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
SOUTHEASTERN PUTNAM...WEST CENTRAL CUMBERLAND AND WHITE
COUNTIES...INCLUDING PLEASANT HILL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3581 8547 3582 8548 3581 8550 3582 8552
3580 8554 3597 8564 3618 8526 3617 8524
3586 8508
TIME...MOT...LOC 1649Z 245DEG 26KT 3597 8536
$$
ROSEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 7:03 AM CDT, 4 hours 31 minutes earlier.
Area forecast discussion, Aug 9, 7:03 AM CDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 703 AM CDT THU AUG 9 2012 .UPDATE...AVIATION. && .AVIATION...12Z TAFS. H5 TROF WL DROP SOUTH OVER THE REGION TDAY WITH SCT RW/TRW. BKN CU WL DEVELOP W/CHANCE OF STRONG TO SVR STORMS AFTN-EARLY EVE AT THE TERMINALS...MAINLY MVFR COND. TNGT...A LINE OF STORMS POSSIBLE WITH COLD FRONT. TIMING LOOKS TO BE AROUND 06Z KCKV...09Z KBNA AND BY 12Z KCSV. && .PREV DISCUSSION... /ISSUED 340 AM CDT THU AUG 9 2012/ DISCUSSION...FRONTAL SYSTEM STILL WELL NORTH OF THE AREA OVER THE PLAINS. IT SHOULD DROP QUICKLY SWD TDA TO A SRN IN TO ARKLATEX POSITION BY 7 PM TONIGHT. RAIN CHANCES WILL INCREASE QUICKLY OVER THE AREA AHEAD OF THE FRONT. FRONT PLOWS INTO THE MIDSTATE LATE TONIGHT AND IS EXPECTED TO BE AT OR JUST EAST OF CSV BY NOON FRI. WE EXPECT SCATTERED TO NUMEROUS TSTMS AHEAD OF THE FRONT...SOME TSTMS COULD BE SEVERE WITH DAMAGING WINDS...MAINLY FROM LATE AFTN THROUGH MIDNIGHT. POPS BEGIN TO DIMINISH FRI AFTN AS THE FRONT PULLS FURTHER EAST AND WILL END IN THE PLATEAU FRI EVE. GENERALLY DRY CONDITIONS AS THE SFC RIDGE OCCUPIES THE AREA. AFTN HIGH TEMPS FROM 80 TO 85 WITH LOWS IN THE UPPER 50S TO LOWER 60S. THOUGHT THE AFTN MOS TEMP GUIDANCE WAS A COUPLE DEGREES TOO LOW FOR THE MIDDLE OF AUG WITH ONLY A FEW CLOUDS ALOFT. BOTH THE ECM AND GFS BRING IN A 2ND...WEAKER...FRONT LATE MON NGT WITH RAIN CHANCES EXPECTED IN THE WEST ON MON AFTN AND OVER THE AREA FOR MON NGT AND TUE. OF COURSE...THIS IS ONLY 20 PCT POPS. THE 20 POPS ARE EXTENDED THROUGH THU AS OTHER WEAK WAVES ALOFT MOVE ACROSS THE AREA. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 04
Hazardous weather outlook, Aug 9, 5:30 AM CDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 530 AM CDT THU AUG 9 2012 TNZ005>011-022>034-056>066-075-077>080-093>095-101030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 530 AM CDT THU AUG 9 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT. SCATTERED STORMS ARE EXPECTED TODAY. A COLD FRONT IS EXPECTED TO PUSH INTO THE REGION TONIGHT...WITH A LINE OF STORMS POSSIBLE. SOME STORMS MAY BE SEVERE BOTH TODAY AND TONIGHT...WITH DAMAGING WINDS...HAIL...HEAVY RAINFALL AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 04
In the hours before
Local storm report, Aug 9, 7:49 AM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
749 AM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 AM TSTM WND DMG SPRINGFIELD 36.50N 86.88W
08/09/2012 ROBERTSON TN TRAINED SPOTTER
TREES AND POWERLINES DOWN ALONG CENTRAL AVENUE. DIME
SIZED HAIL ALSO REPORTED.
&&
11Special weather statement, Aug 9, 9:19 AM CDT, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
919 AM CDT THU AUG 9 2012
TNZ007-008-026-027-091545-
CHEATHAM-DAVIDSON-ROBERTSON-SUMNER-
919 AM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR CHEATHAM...DAVIDSON...ROBERTSON
AND SUMNER COUNTIES...
...MORE HEAVY RAINS ARE ON THE WAY...AND LOCALIZED FLOODING WILL BE
POSSIBLE THROUGH LATE MORNING...
AT 912 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
ASHLAND CITY TO 6 MILES NORTHWEST OF NASHVILLE...MOVING NORTHEAST AT
15 MPH. THESE STORMS WILL CONTAIN TORRENTIAL DOWNPOURS OF RAIN...AND
WILL BE MOVING ACROSS THE SAME GENERAL AREA THAT RECEIVED HEAVY RAINS
EARLIER THIS MORNING. WHITE HOUSE RECEIVED ABOUT NINE TENTHS OF AN
INCH OF RAIN FROM THE STORMS EARLIER...AND WILL LIKELY RECEIVE
ANOTHER INCH OR SO FROM THESE NEW STORMS.
AS THESE NEW THUNDERSTORMS PUSH ACROSS THE AREA...YOU CAN EXPECT
PONDING OF WATER TO OCCUR IN LOW LYING POORLY DRAINED AREAS...AND
POSSIBLY SOME LOCALIZED FLOODING. IF YOU'RE OUT ON THE
HIGHWAY...AVOID DRIVING THROUGH AREAS OF STANDING WATER.
LAT...LON 3665 8647 3634 8643 3630 8654 3632 8655
3629 8657 3619 8687 3650 8707
19Local storm report, Aug 9, 9:29 AM CDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
929 AM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM HAIL MOUNT JULIET 36.21N 86.52W
08/09/2012 E1.00 INCH WILSON TN PUBLIC
&&Local storm report, Aug 9, 10:31 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1031 AM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 AM TSTM WND DMG 4 NE GALLATIN 36.42N 86.40W
08/09/2012 SUMNER TN DEPT OF HIGHWAYS
SEVERAL TREES DOWN ON ROCKBRIDGE ROAD NEAR 31E.
&&
11Local storm report, Aug 9, 10:34 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1034 AM CDT THU AUG 09 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM TSTM WND GST 2 S MOUNT JULIET 36.18N 86.52W
08/09/2012 M50 MPH WILSON TN NWS EMPLOYEE
50 MPH GUST AND PEA SIZED HAIL IN PROVIDENCE
&&
11Special weather statement, Aug 9, 11:29 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1129 AM CDT THU AUG 9 2012
TNZ031>033-064>066-078-080-091730-
CUMBERLAND-DE KALB-JACKSON-OVERTON-PUTNAM-VAN BUREN-WARREN-WHITE-
1129 AM CDT THU AUG 9 2012
...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND...DE KALB...JACKSON...
OVERTON...PUTNAM...VAN BUREN...WARREN AND WHITE COUNTIES...
AT 1125 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BAXTER TO 13 MILES
NORTHEAST OF GRUETLI-LAAGER...OR ALONG A LINE EXTENDING FROM 10 MILES
WEST OF COOKEVILLE TO 14 MILES SOUTH OF SPENCER...MOVING EAST AT 25
MPH.
THESE STORMS WILL BE NEAR...
SPENCER BY 1140 AM CDT.
SPARTA BY 1145 AM CDT.
COOKEVILLE BY 1150 AM CDT.
ALGOOD BY NOON CDT.
MONTEREY BY 1225 PM CDT.
PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS.
LAT...LON 3574 8503 3576 8504 3576 8509 3577 8511
3576 8525 3575 8526 3571 8526 3556 8542
3554 8546 3554 8561 3621 8579 3634 8516
3575 8501
ROSEThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 7:34 AM CDT | Special Weather Statement | OHX | Sumner | 26 min |
| Aug 9, 8:29 AM CDT | Areal Flood Advisory | OHX | Robertson, Sumner | 3 hr |
| Aug 9, 9:12 AM CDT | Severe Thunderstorm Warning | OHX | Davidson, Rutherford, Wilson | 33 min |
| Aug 9, 9:19 AM CDT | Special Weather Statement | OHX | Robertson, Sumner | 86 min |
| Aug 9, 9:45 AM CDT | Severe Thunderstorm Warning | OHX | Sumner, Wilson | 15 min |
| Aug 9, 9:58 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale, Wilson | 17 min |
| Aug 9, 10:13 AM CDT | Severe Thunderstorm Warning | OHX | Macon, Sumner, Trousdale | 17 min |
| Aug 9, 11:29 AM CDT | Special Weather Statement | OHX | Putnam, Van Buren, White | 61 min |
| Aug 9, 11:38 AM CDT | Special Weather Statement | OHX | Coffee | 37 min |
| Aug 9, 11:48 AM CDT | Flash Flood Warning | OHX | Coffee | 2 hr |
| Aug 9, 11:56 AM CDT | Flash Flood Warning | OHX | Putnam, Van Buren, White | 3 hr |
| Aug 9, 12:23 PM CDT | Flash Flood Warning | OHX | Cumberland | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.